Niacin-laropiprant adjunct to statin therapy poses risks to heart patients, study says

July 21, 2014

Patients who received the combo along with statin therapy did not experience higher rates of prevention of major vascular events compared with those taking placebo and statins.

Patients with atherosclerotic vascular disease receiving extended-release niacin and laropiprant along with statin therapy did not benefit in terms of prevention of major vascular events compared with those taking placebo and statins. In addition, individuals who received the niacin-laropiprant adjunct had serious side effects, including diabetes, gastrointestinal disturbances, infections, and bleeding, according to a report in the New England Journal of Medicine.

More than 25,000 patients were enrolled in the four-year study and were randomly assigned to extended-release niacin (2 g) and laropiprant (40 mg) or a placebo. This was in addition to statin therapy to lower low-density lipoprotein (LDL) cholesterol levels and prevent a major vascular event, such as nonfatal myocardial infarction, death from coronary causes, stroke, or arterial revascularization.

At the median follow-up time of 3.9 years, LDL cholesterol levels in the niacin-laropiprant treatment group dropped an average of 10 mg/dL and high-density lipoprotein cholesterol levels were an average of 6 mg/dL higher compared to the placebo group. However, both groups experienced similar rates of vascular events (13.2% in the niacin-laropiprant group vs. 13.7% in the placeo-group).

“Niacin-laropiprant was associated with an increased incidence of disturbances in diabetes control…and with an increased incidence of diabetes diagnoses, as well as increases in serious adverse events associated with the gastrointestinal system, musculoskeletal system, skin, and unexpectedly, infection and bleeding,” the authors noted.

According to Harlan M. Krumholz, MD, a cardiologist, professor of medicine, and director of the Yale-New Haven Hospital Center for Outcomes Research and Evaluation, who wrote an article in the New York Times, “Perhaps the most striking finding of the international study occurred before the trial started….In this so-called run-in phase of the study, a third of those who were deemed ideal candidates and received the niacin combination withdrew from the study, mainly because of skin, gastrointestinal, musculoskeletal and diabetes side effects.”

The study was sponsored by Merck.